Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 52, NWS North Platte, NE

May 18, 2025Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 18, 2025, 9:59 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 9:59 PM CDT (02:59 UTC)
Expired
May 18, 2025, 10:45 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS53 KLBF 190259
SVRLBF
NEC041-111-113-190345-
/O.NEW.KLBF.SV.W.0052.250519T0259Z-250519T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
959 PM CDT Sun May 18 2025

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...
  Southeastern Logan County in west central Nebraska...
  West central Custer County in central Nebraska...

* Until 1045 PM CDT.

* At 959 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Maxwell, or 18 miles south of Stapleton, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arnold, Logan, Finchville, Pleasant Hill, and Hoagland.

This includes Highway 92 between mile markers 236 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 AM CDT for central and
southwestern Nebraska.

&&

LAT...LON 4110 10035 4120 10057 4165 10032 4149 9989
TIME...MOT...LOC 0259Z 215DEG 36KT 4123 10039 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
359 
WWUS53 KLBF 190323
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1023 PM CDT Sun May 18 2025

NEC041-111-113-190345-
/O.CON.KLBF.SV.W.0052.000000T0000Z-250519T0345Z/
Lincoln NE-Logan NE-Custer NE-
1023 PM CDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN LINCOLN...SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER
COUNTIES...

At 1023 PM CDT, a severe thunderstorm was located over Arnold, or 18
miles east of Stapleton, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arnold, Logan, Finchville, Pleasant Hill, and Hoagland.

This includes Highway 92 between mile markers 236 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for central and
southwestern Nebraska.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 10023 4141 10045 4165 10032 4149 9989
TIME...MOT...LOC 0323Z 218DEG 42KT 4144 10016 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:25 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • Scattered severe storms are likely late this afternoon into this evening with the greatest threat near and south of Highway 2. All modes of severe weather are possible, but the greatest threat is very large hail. The greatest tornado threat appears to be across far southern portions of the forecast area.
  • A threat for strong storms is possible in the eastern third of the forecast area on Monday. Gusty winds and hail area possible.
  • Thunderstorm chances return Thursday night into the weekend. Warmer readings return with highs in the 60s and 70s.
Area forecast discussion, May 18, 6:25 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Scattered severe storms are likely late this afternoon into
  this evening with the greatest threat near and south of
  Highway 2. All modes of severe weather are possible, but the
  greatest threat is very large hail. The greatest tornado
  threat appears to be across far southern portions of the
  forecast area.

- A threat for strong storms is possible in the eastern third of the
  forecast area on Monday. Gusty winds and hail area possible.

- Thunderstorm chances return Thursday night into the weekend.
  Warmer readings return with highs in the 60s and 70s.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 214 PM CDT Sun May 18 2025

Severe storms later this afternoon and tonight will be the main
forecast concern.

A shortwave trough currently east of the Four Corners will lift
northeast into the Central Plains late this afternoon into tonight.
The 12Z HREF deepens a surface low near Burlington Colorado by 23Z
with a warm front extending east across northern Kansas.
Stratocumulus extends across northeast Colorado, southwest Nebraska
and northwest Kansas, though ceilings aren't too low at 3-5K feet
agl. Clearing has already began across northeast Colorado and
northwest Kansas for destabilization to occur. Dewpoints have
risen into the mid 50s across northwest Kansas and lower 50s
northeast Colorado and southwest Nebraska. North of the warm
front, MUCAPEs 1000-1500 J/kg is expected across southwest
Nebraska amid 50+ kts of effective bulk shear. Forecast
soundings are curved elongated, with stronger curved low-level
hodographs across far southwest Nebraska. Supercells will be the
dominant mode, with large hail to isolated very large hail
greater than 2 inches diameter the main threat. Severe gusts may
also occur, along with a few tornadoes possible. The tornado
risk will be higher south of I80. SPC has an Enhanced Risk for
areas near and south of Highway 2. The timing of greatest
concern is from 5pm CDT until 10pm CDT.

Elevated instability will exist mid and late evening with strong
forcing supportive for elevated thunderstorms further north across
the central Sandhills into north central Nebraska. 70 to 90+ POPs
forecast tonight. Areas of heavy rainfall, with a half inch to over
an inch forecast, with highest amounts from near I80 north into the
Sandhills. Areas where thunderstorms train and persist will see the
greatest threat for localized flooding, as WPC has a marginal risk
for excessive rainfall across the entire forecast area. Stay tuned
to the latest forecasts for the most up to date information
including timing details, updated threats, and locations of greatest
impacts.

On Monday, a closed low is forecast to stall out over southwest
South Dakota. POPs are likely across north central Nebraska, with
only a 20 to 30 percent POP southwest. Surface low pressure will
remain across central Nebraska. Dewpoints will be in the mid to
upper 50s in the east. Embedded thunderstorms are expected with the
showers. A few strong storms containing gusty winds and hail will be
possible east of a North Platte through Ainsworth line, where higher
instability and better deep layer shear exists.

Monday night, the upper low over western South Dakota will extend
eastward as an upper trough into Iowa and Missouri overnight. The
higher POPS (50 to 60 percent) will be across north central Nebraska
with only a slight chance southwest. Rainfall amounts across the
north will be light, mainly a tenth of an inch or less. Colder air
will move in overnight with lows from 35 to 42.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 214 PM CDT Sun May 18 2025

Showers chances linger Tuesday into Tuesday night across the north
central as the upper trough and closed low persist over the Northern
Plains. Highs Tuesday quite cool from only near 50 far north to the
mid 60s southwest.

Shower chances still linger Wednesday into Wednesday evening across
the north with briefly dry conditions Thursday as a weak transitory
upper ridge move across. Chances for showers and storms returns
Thursday night into next Sunday, when quasi-zonal flow Thursday
night through Friday night becomes southwesterly in flow Saturday
and Sunday.

Temperatures begin to rise into the mid 50s to low 70s Wednesday, to
the 60s and 70s Friday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 624 PM CDT Sun May 18 2025

Multiple rounds of TSRA are expected at KLBF and KVTN through at
least 08z, possibly later at KVTN.  All severe weather modes and
threats are possible at KLBF, with svr wind and large hail possible
for KVTN. Additionally, strong inflow into any thunderstorm or
convective complex can be expected.  Otherwise IFR ceilings are
expected overnight with lesser wind.  Note timing on convective
clusters or supercells storms are low, but confidence is high on
impacts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jacobs
Hazardous weather outlook, May 18, 3:32 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sun May 18 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sun May 18 2025 /232 PM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected during the evening hours and will track
from southwestern into central and north central Nebraska. Some
storms may be severe with very large hail, damaging winds and a
tornado or two cannot be ruled out. At this time, the greatest threat
is south of a line from Antioch to Ewing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon and evening across the
area. A few strong storms are possible east of a line from Ainsworth
to North Platte. Strong winds and hail are the main threats.

Thunderstorms are possible Thursday night through Friday night and
again Saturday and Sunday. The risk of severe storms is uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 8:05 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
805 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Hail             10 SSE Wallace          40.69N 101.12W
05/18/2025  E1.75 Inch       Hayes              NE   Public

            Report from mping.

&&

Brown
Local storm report, May 18, 8:07 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
807 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Tornado          7 N Hayes Center        40.62N 101.03W
05/18/2025                   Hayes              NE   Storm Chaser

            Possible tornado damage reported.

&&

Brown
Local storm report, May 18, 8:23 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
823 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     3 N Hayes Center        40.55N 101.03W
05/18/2025  M61 MPH          Hayes              NE   Mesonet

&&

Brown
Local storm report, May 18, 8:53 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
853 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             2 W North Platte        41.13N 100.81W
05/18/2025  M1.00 Inch       Lincoln            NE   NWS Employee

&&

Brown
Special weather statement, May 18, 9:22 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
922 PM CDT Sun May 18 2025

NEZ059-190300-
Lincoln NE-
922 PM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LINCOLN COUNTY
THROUGH 1000 PM CDT...

At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Ringgold to near Lake Maloney
State Recreation Area. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Platte, North Platte Airport, and Lake Maloney State Recreation
Area.

This includes the following highways...
 Highway 97 between mile markers 1 and 7.
 Interstate 80 in Nebraska between mile markers 173 and 187.
 Highway 83 between mile markers 72 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for southwestern
Nebraska.

&&

LAT...LON 4136 10058 4097 10057 4096 10088 4135 10083
TIME...MOT...LOC 0221Z 233DEG 13KT 4133 10068 4099 10072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, May 18, 9:42 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
942 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     Hail             4 E North Platte        41.13N 100.70W
05/18/2025  M1.00 Inch       Lincoln            NE   Official NWS Obs

&&

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:05 PM CDTTornado WarningLBFChase, Hayes40 min
May 18, 7:07 PM CDTSevere Thunderstorm WarningLBFGarden38 min
May 18, 7:27 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 18, 7:29 PM CDTSevere Thunderstorm WarningLBFCuster46 min
May 18, 7:42 PM CDTSevere Thunderstorm WarningLBFLincoln48 min
May 18, 7:45 PM CDTTornado WarningLBFHayes, Lincoln45 min
May 18, 7:48 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFHayes, Lincoln57 min
May 18, 8:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer26 min
May 18, 8:15 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson, Thomas15 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
May 18, 8:52 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
May 18, 9:22 PM CDTSpecial Weather StatementLBFLincoln38 min
May 18, 9:35 PM CDTSevere Thunderstorm WarningLBFLincoln40 min
May 18, 10:35 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan40 min
May 18, 11:05 PM CDTSpecial Weather StatementLBFCuster40 min
May 18, 11:18 PM CDTSpecial Weather StatementLBFLoup42 min
May 18, 11:56 PM CDTSpecial Weather StatementLBFGarfield49 min
May 19, 12:30 AM CDTSpecial Weather StatementLBFWheeler45 min
May 19, 8:56 AM CDTSpecial Weather StatementLBFWheeler49 min
May 19, 9:43 AM CDTSpecial Weather StatementLBFWheeler47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.